We read with great interest the recent article in Arthritis Care & Research by Gonzalez-Juanatey and colleagues (1), where a “dramatic” increase in flow-mediated dilatation (FMD) after only 2 weeks of treatment with rituximab was found. The authors must be praised for conducting the first study to look at the vascular effects of rituximab in patients with rheumatoid arthritis (RA), and the sustained effect up to 6 months is impressive and potentially important. However, we believe that the short-term effects on FMD and the lipid profile at 2 weeks should be interpreted with caution. These may be due to the methylprednisolone infusions, which are routinely administered with rituximab, rather than the administration of rituximab alone.
Studies examining the effects of glucocorticoids on FMD in RA are scarce, but there are some studies in other populations with inflammatory diseases. For example, in patients with Behçet's disease starting prednisolone therapy, FMD significantly improved from baseline after only 7 days of treatment (2). A study conducted by the authors' own group, in patients with giant cell arteritis also found an improvement in FMD 4 weeks after commencing prednisolone, which was still apparent 2 years after stopping this treatment (3). Therefore, attributing early improvements in FMD solely to rituximab, without taking into account the possible effects of glucocorticoids, may be an over-interpretation. It is worth mentioning that the improvement in FMD was associated with a decrease in inflammatory markers; however, the strength of these associations was not reported.
Another reason we believe methylprednisolone infusions may impact this study's findings is the pattern of change reported for the lipid profiles. The significant increase in total cholesterol and low-density lipoprotein (LDL) 2 weeks after starting rituximab is characteristic of the effect glucocorticoids have on lipids. Boers et al (4) found a significant increase in total cholesterol levels 28 days after treatment with glucocorticoids, which returned to baseline levels after the glucocorticoid treatment was stopped. The clinical effect of glucocorticoids usually occurs within a 3-month timeframe (5). It is possible that the early increase in lipids demonstrated in the present study was mediated by glucocorticoids, and this effect was no longer evident at 6 months. In contrast, whereas the early improvement in FMD is likely to be a steroid effect, the continuing improvement at 6 months coincides with the timing of rituximab maximum efficacy (6). Of note, the authors mention that there is “accumulating” evidence showing worsening lipid profile in patients treated with rituximab. Whereas we believe that this worsening may happen in the context of effective control of inflammation (that is usually accompanied by elevations in total cholesterol), we have been unable to find published studies supporting this idea specifically for rituximab.
Further longitudinal, longer term, and appropriately controlled studies are needed to delineate the relative effects of glucocorticoids and rituximab on lipids as well as vascular function and morphology in RA.